Hail, Clermont
- When
- July 4, 7:11 PM EST to 7:15 PM EST
- Where
- Clermont County, Milford
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.170, -84.280
A weak disturbance moving across the Ohio Valley combined with a convergent zone and lingering evening instability to produce thunderstorms across central Ohio. The main threats from these storms were large hail and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weak disturbance moving across the Ohio Valley combined with a convergent zone and lingering evening instability to produce thunderstorms across central Ohio. The main threats from these storms were large hail and damaging thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 6:21 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT WED JUL 4 2012
.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL EXPAND ACROSS THE REGION THROUGH
THE REST OF THE WEEK KEEPING HOT CONDITIONS IN PLACE. THE HEAT
WAVE WILL BREAK EARLY NEXT WEEK AFTER A COLD FRONT MOVES THROUGH
DURING THE WEEKEND...ALLOWING COOLER HIGH PRESSURE TO BUILD IN.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WEAK CONVERGENCE ACROSS THE REGION THIS AFTERNOON MAY ALLOW FOR
SOME ISOLATED CONVECTION. A DISTURBANCE HAS RESULTED IN STORMS
DEVELOPING IN SOUTHWEST ONTARIO. AS THAT DROPS SOUTHEAST THERE
COULD BE ADDITIONAL DEVELOPMENT BACK WEST OF CURRENT ACTIVITY.
AND IF THAT OCCURS THEN SOME STORMS COULD GRAZE THE NORTHEAST PART
OF THE FORECAST AREA LATE THIS AFTERNOON OR EARLY THIS EVENING.
OTHERWISE LIGHT WESTERLY FLOW WILL PERSIST OVERNIGHT. HAVE LEANED
TOWARDS WARMER GUIDANCE FOR LOWS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
ANOTHER DISTURBANCE COMING OVER THE TOP OF AN EXPANDING RIDGE WILL
MOVE SOUTHEAST ACROSS THE UPPER OHIO VALLEY TOMORROW. THIS WILL
BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS PRIMARILY FOR
THE EASTERN ZONES DURING THE AFTERNOON AND EVENING. DO NOT EXPECT
STORMS TO BE EXPANSIVE ENOUGH TO HAVE ANY MORE THAN A TEMPORARY
EFFECT ON TEMPERATURES.
GUIDANCE SUGGESTS THAT READINGS WILL BE SLIGHTLY WARMER THAN
TODAYS HIGHS. WITH LITTLE VARIATION IN DEW POINTS...THESE HIGHER
TEMPERATURES SHOULD PUSH MOST LOCATIONS INTO HEAT WARNING
CRITERION /HEAT INDEX 105 OR GREATER/. IN ADDITION THIS WILL BE A
PROLONGED PERIOD OF HIGH HEAT INDICES. SO EVEN IF SOME PLACES DO
NOT MEET THE THRESHOLD...THE CUMULATIVE EFFECTS OF THE HEAT WILL
TAKE A TOLL. THUS THE EXCESSIVE HEAT WARNING WAS EXPANDED TO ALL
COUNTIES THROUGH SATURDAY. CONTINUED TO FAVOR WARMER MOS FOR
LOWS.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HOT AND HUMID CONDITIONS WILL START OUT THE LONG TERM TIME FRAME
AND WILL CONTINUE ACROSS THE FA INTO SATURDAY. TEMPERATURES ON
FRIDAY AND SATURDAY WILL BE IN THE UPPER 90S TO AROUND 100 WITH
HEAT INDEX VALUES AROUND 105 DEGREES. DUE TO THIS THE ENTIRE AREA
HAS BEEN UPGRADED TO AN EXCESSIVE HEAT WARNING FOR FRIDAY AND
SATURDAY. WITH RIDGE IN PLACE OVER THE AREA THE FA WILL STAY DRY
ON FRIDAY AND DURING MOST OF THE DAY ON SATURDAY. THERE IS SOME
DISCREPANCY BETWEEN THE MODELS ON WHEN PRECIPITATION WILL OCCUR
AFTER THIS POINT. THE GFS IS A LOT QUICKER WITH THE FRONTAL
BOUNDARY AND THE PRECIPITATION AND BEGINS TO BRING PRECIPITATION
INTO THE AREA SATURDAY NIGHT. THE ECMWF IS SLOWER WITH THE
PRECIPITATION AND BRINGS THE BEST CHANCE OF PRECIPITATION INTO THE
AREA SUNDAY NIGHT. WENT CLOSER TO THE ECMWF SOLUTION AND HAVE THE
GREATEST PRECIPITATION CHANCES IN THE FORECAST DURING THE
OVERNIGHT HOURS SUNDAY NIGHT INTO MONDAY MORNING. PRECIPITATION
WILL THEN LINGER ACROSS SOUTHERN PORTIONS OF THE FA MAINLY IN
NORTHERN KENTUCKY MONDAY NIGHT INTO TUESDAY BEFORE COMPLETELY
EXITING THE AREA. AFTER SATURDAY THERE WILL BE A GENERAL DECREASE
IN TEMPERATURES FOR THE REST OF THE LONG TERM TIME FRAME.
TEMPERATURES BY MONDAY AND TUESDAY WILL BE IN THE 80S ACROSS THE
ENTIRE FA.
&&
.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
TRICKY START TO THE TAF PERIOD. A LARGE AMOUNT OF UNCERTAINTY
EXISTS THROUGH 06Z AS TO WHETHER CONVECTION ACROSS WESTERN LAKE
ERIE WILL PROPAGATE/SURVIVE SOUTHWARD TOWARD OUR TERMINALS BY
LATE THIS EVENING. HELD OFF FOR THE TAF ISSUANCE ON INSERTING ANY
MENTION OF VCTS OR TEMPOS. HOWEVER...IF CONFIDENCE BEGINS TO RISE
WITH REGARDS TO THESE STORMS OR OUTFLOW AFFECTING THE
TERMINALS...THEN AMENDMENTS WILL BE FORTHCOMING. BEYOND
06Z...SKIES WILL GENERALLY BE PARTLY CLOUDY WITH SOME SCATTERED
CIRRUS OVERNIGHT UNDER LIGHT WINDS. ON THURSDAY...NORTHWEST WINDS
WILL GENERALLY REMAIN UNDER 10 KTS WITH SCATTERED CU DEVELOPING.
AFTERNOON THUNDERSTORMS WILL BECOME POSSIBLE ONCE AGAIN.
HOWEVER...CONFIDENCE AT THAT TIME RANGE WITH THIS CONVECTION
REGIME REMAINS TOO LOW FOR ANY MENTION OF THEM IN THE TAFS AT THE
MOMENT.
OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ026-034-
035-042>046-051>056-060>065-070>074-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR KYZ089>100.
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...LATTOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 348 PM EDT WED JUL 4 2012 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-052000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 348 PM EDT WED JUL 4 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 807 PM EDT WED JUL 4 2012 OHZ078-050045- CLERMONT OH- 807 PM EDT WED JUL 4 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLERMONT COUNTY THROUGH 845 PM EDT... AT 804 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PERINTOWN...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BATAVIA AND AMELIA. ALSO...WILLOWVILLE...OWENSVILLE...LINDALE AND EAST FORK STATE PARK ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3908 8404 3894 8421 3915 8430 3923 8421 ASL
The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
7 hail, 7 thunderstorm wind. Local standard time, as filed.
Several trees were downed on the west side of Hardin County due to damaging thunderstorm winds.
A large tree was downed on the south side of Kenton due to damaging thunderstorm winds.
A tree was downed in Rushsylvania due to damaging thunderstorm winds.
Power lines were downed and the power was out in Belle Center due to damaging thunderstorm winds.
A tree was downed in Bellefontaine due to damaging thunderstorm winds.
Trees were downed in West Liberty due to damaging thunderstorm winds.
Several large trees were downed due to damaging thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403173, 403193, 403187, 403175, 403174, 403188, 403189, 403190, 403191, 403177, 403178, 403179, 403192, 403180.